Flood, Essex
- When
- June 28, 7:00 AM EST to 12:00 PM EST
- Where
- Essex County, Keene
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
On the early morning of the 28th, a persistent deep upper atmospheric trough was located across the Mississippi River Valley, while a cold front and weak area of low pressure was slowly moving east across New York. More steady rainfall fell across Essex county New York, an area that had witnessed heavy rainfall for the last several days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
On the early morning of the 28th, a persistent deep upper atmospheric trough was located across the Mississippi River Valley, while a cold front and weak area of low pressure was slowly moving east across New York. More steady rainfall fell across Essex county New York, an area that had witnessed heavy rainfall for the last several days. The end result was several bankfull streams and rivers with flooded fields as well as some scattered flooding of roads, including the Hulls Falls Road in Keene, along the upper reaches of the East Branch of the AuSable River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 3:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 430 AM EDT WED JUN 28 2006 .SHORT TERM /TODAY THROUGH FRIDAY/... WV IMAGERY EARLY THIS MORNING CONTINUES TO REVEAL MERIDIONAL TROPICAL MOISTURE PLUME EXTENDING FROM EAST OF THE CAROLINAS NWD INTO NRN NY AND SWRN QUEBEC. DOWNSTREAM 500MB RIDGE REMAINS SOUTH OF NOVA SCOTIA NR 42N 62W. MEANWHILE...HIGHLY AMPLIFIED MID-LEVEL SHORTWAVE TROUGH EXTENDS FROM A CLOSED UPPER LOW OVER WI SWD INTO THE LWR MS RIVER VLY. DRYING EVIDENT ON WV IMAGERY IS PUSHING EWD ACROSS THE UPPER OHIO RIVER VLY AND CENTRAL APPALACHIANS DURING THE PAST FEW HRS. ALSO...WITHIN THE TROPICAL MOISTURE PLUME ITSELF...EMBEDDED SUB-SYNOPTIC LOW IS MOVING RAPIDLY NWD AT 4AM ACROSS SRN NJ. CONCERNS FOR FLOODING CONTINUE WITH QUASI-STATIONARY TROPICAL RAIN BAND EXTENDING NWD INTO THE ADIRONDACKS THIS MORNING. ANTECEDENT CONDITIONS COMBINED WITH RADAR TRENDS SUGGEST ESSEX COUNTY NY IS UNDER A PARTICULARLY HIGH THREAT FOR FLOODING TODAY. OVERALL EXPECTATION IS FOR HVY RAINFALL ACROSS NRN NY/CHAMPLAIN VLY THIS MORNING...WITH 1-2 ACCUMULATION...LOCALLY 3 IN FAVORABLE UPSLOPE AREAS OF ESSEX COUNTY NY. THEREAFTER...INCREASINGLY PROGRESSIVE WLY FLOW AS OFFSHORE H5 RIDGE WEAKENS AND GREAT LAKES TROUGH MOVES EWD SHOULD SHIFT HVY RAIN AXIS INTO VT BY MID AFTN. HAVE MAINTAINED THE FLOOD WATCH ACROSS THE ENTIRE CWA THROUGH 00Z THU. HOWEVER...THREAT IN CENTRAL/ERN VT WILL BE CONTINGENT UPON HOW QUICKLY THE PRIMARY PRECIPITATION AXIS SHIFTS EWD. TOO FAST OF A MOVEMENT WOULD LIMIT QPF AND PRECLUDE FLOODING. TRENDS WILL CONTINUE TO BE MONITORED IN THE SHORT-TERM. TOMORROW...WHILE TROPICAL MOISTURE AXIS WILL HAVE MOVED OUT OF THE FA...LACK OF FROPA WILL LEAVE AIR MASS RELATIVELY MOIST ACROSS THE FA...WITH DEWPOINTS TOMORROW LIKELY REMAINING IN THE MID 60S. IT APPEARS THAT LARGE-SCALE FORCING PROVIDED BY APPROACHING GREAT LAKES MID-LEVEL TROUGH WILL ALLOW FOR SCT -RW AND ISOLATED THUNDERSTORMS...PARTICULARLY DURING THE PEAK HEATING OF THE AFTN. BOTH GFS/NAM DEVELOP MUCAPE VALUES BETWEEN 500-1000 J/KG. HAVE FORECAST LIKELY POPS FROM THE ADIRONDACKS EWD...WITH CHANCE POPS IN THE ST. LAWRENCE VLY. DEPENDING ON COVERAGE OF HEAVIER SHOWERS/TSTMS...MAY NEED TO MONITOR FOR ADDITIONAL FLOODING PROBLEMS DEPENDING ON CONVECTIVE EVOLUTION. HAVE MAINTAINED A CHANCE FOR SHOWERS/TSTMS ON FRIDAY...AS ADDITIONAL 60-70KT 300MB JET DIGS SEWD ACROSS THE ERN GREAT LAKES...INTO BROAD UPPER LEVEL TROUGH OVER THE NERN CONUS. ASSOCIATED SFC FRONT MOVES FROM WEST TO EAST ACROSS THE NORTH COUNTRY BETWEEN 12Z FRI-00Z SATURDAY. THE 00Z GFS SOLN WAS SOMEWHAT FASTER THAN THE NAM...SUGGESTING THE SFC COLD FRONT MOVES EAST OF THE CT RIVER VLY BY 18Z FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... NO CHANGES TO THE EXTENDED FORECAST AT THIS TIME. && .AVIATION /THROUGH 06Z THURSDAY/... COMPLEX FCST IN STORE OVER COURSE OF NEXT 12-18 HRS AS QUASI-STATIONARY TROPICAL RAIN BAND CONTINUES TO AFFECT MUCH OF NRN NY/NW VT THIS MORNING INTO THIS AFTERNOON. MODELS HAVING SOME DIFFICULTY IN ANALYZING DETAILS/ORIENTATION OF BAND...AND TAF FCST WILL BE BASED HEAVILY OFF CURRENT SAT/RADAR TRENDS FROM FA SOUTH INTO MID ATLANTIC REGION. WILL OFFER MOST PESSIMISTIC CONDS ACROSS SLV/DACKS THROUGH LATE MORNING EARLY AFTERNOON...THEN INTO VERMONT BY THIS AFTERNOON...THOUGH SOME QUESTION ON HOW FAR EAST PCPN PUSHES. SOME INDICATION (ETA MOS) THAT WINDS SHOULD BACK TO ERLY LATER THIS MORNING/AFTERNOON...SUGGESTING SFC LOW ALONG FRONT WILL PASS WEST OF CHVLY. IS THIS INDEED OCCURS...MUCH OF PCPN WILL REMAIN FROM CHVLY WEST...LEAVING ERN VT MAINLY DRY. ADDL CONCERN WOULD BE TRAILING N/S PCPN BAND AFTER LOW PASSES LATER TODAY...WHICH COULD HAVE SOME TRAINING CELLS. ETA12 DOES HINT AT THIS...BUT WILL PRECLUDE MENTION IN FCST FOR NOW DUE TO UNCERTAINTY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH FOR VTZ001>012-016>019 UNTIL 8 PM WEDNESDAY. NY...FLOOD WATCH FOR NYZ026>031-034-035-087 UNTIL 8 PM WEDNESDAY. && SHORT TERM...BANACOS LONG TERM...BANACOS AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 444 AM EDT WED JUN 28 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-290845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 444 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT WIDESPREAD MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS MUCH OF THE REGION AGAIN TODAY...ESPECIALLY ACROSS THE NORTHERN ADIRONDACKS AND POINTS EAST INTO VERMONT. AS A RESULT...THERE WILL BE A CONTINUED THREAT OF FLOODING ACROSS THE REGION INTO THIS EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS ACCORDINGLY. THE RAIN WILL TAPER OFF TO SHOWERS FROM SOUTH TO NORTH LATER THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION DURING THURSDAY AND FRIDAY...THEN A BRIEF PERIOD OF FAIR WEATHER RETURNS BY SATURDAY BEFORE THE THREAT OF RAINFALL INCREASES ONCE AGAIN BY THIS COMING SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH THE NATIONAL WEATHER SERVICE WOULD WELCOME ANY SPOTTER RAINFALL TOTALS TODAY INTO THIS EVENING. JMG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517406.